M Kanjwal. Palpitations in a 50 year old female on digoxin. The Internet Journal of Cardiovascular Research. 2006 Volume 5 Number 1.
50 year old female with past medical history of hypertension, chronic kidney disease receiving dialysis three times a week and congestive heart failure reported to the emergency room with chief complaints of palpitations for almost half an hour. She also complained of chest discomfort and mild shortness of breath. She was receiving lisinopril, amlodipine digoxin, darbopoietin and calcium acetate. Her examination revealed a regular heart rate of 150 beats per min, respiratory rate of 18, and blood pressure of 160/95 mm Hg. She had an AV fistula in left arm. Her chest examination revealed few crackles in the bases. Cardiovascular examination revealed normal S1 and S2. She had a grade II/VI murmur at the base. Abdominal and neurology examination was normal. An ECG was done in the ER (Figure 1). She was ruled out for an acute coronary syndrome with three negative sets of cardiac enzymes. After reading the ECG we decided to check her digoxin level, which was 2.4 ng/ml.
The diagnosis of this tachyarrhythmia seen in this ECG is Bidirectional Ventricular Tachycardia. Bidirectional Ventricular Tachycardia is an unusual form of ventricular tachycardia seen in digoxin toxicity1. The rhythm is regular but every other beat has a different axis. In most cases this arrhythmia has a right bundle branch block pattern, however alternating right and left bundle branch pattern is also seen. R-R intervals are usually regular in contrast to ventricular bigeminy, since all of the beats come from a same focus2,3. Another condition in which this form of ventricular tachycardia is also seen is familial catecholaminergic polymorphic ventricular tachycardia3.
Mohammad Khalil kanjwal MD. Khalil.firstname.lastname@example.org Clinical Instructor of Medicine. University of Toledo Medical Center Toledo OH 43614 Tele: 4193835388 Fax: 4193836252